Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 139, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2020, 1:49 AM CDT for Atchison County, Nodaway County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2020, 1:49 AM CDT (06:49 UTC)
- Expired
- Jul 1, 2020, 2:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 145 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3121 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:21 AM CDT, 28 minutes earlier.
Area forecast discussion, Jul 1, 1:21 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 121 AM CDT Wed Jul 1 2020 .Discussion... Issued at 121 AM CDT WED JUL 1 2020 Forecast focus is on the ongoing MCS In Nebraska and its potential impact on northeastern Kansas and western Missouri. Through 1 AM CDT... a stout line of convection has continued across eastern Nebraska, moving ever so slowly eastward toward the NE/IA border. Storms fired earlier this afternoon along a surface front stretched north and south across Nebraska into South Dakota. The larger parent surface trough stretches south across Kansas, turning back toward the Llano Estacado. Classic MCS structure this morning as it's riding along the 1000-500mb Thickness axis. Radar indications through the midnight hour suggest it's beginning to make a slow turn to the southeast, as expected. CAMs are in just enough agreement that storms will begin to advance into far northeastern Kansas and northwestern Missouri between 2 and 3 AM. The current line of convection has kicked an outflow just ahead of the main line, visible on KOAX, but overall it hasn't increased in separation in the past 30 minutes or so, so their appears to be supportive cold pool balance for continued maintenance downstream. 0-3km shear vectors seem to be enough for the moment, this could be a limiting factor moving through the morning for MO/KS as the low level jet weakens toward daybreak, resulting in weakening of the line. Forward propagating Corfidi vectors lend confidence to the southeastern progression as does the massive amounts of MUCAPE in residence across the region, well over 2000 J/Kg. Overall, anticipate this MCS to maintain itself just enough, likely weakening slightly as it pushes south and southeast along the Missouri River Valley and across northern Missouri. Through Sunrise, the line could pose a wind threat, with pockets of 50 to 60 mph wind gusts not out of the question. The far ranging challenge this MCS poses, is impact to today's temperatures and heat index values. If any semblance of convection makes it through the KC Metro, it will considerably cut heat index values for the afternoon, given residual cloud cover and tempering temperatures in the morning hours. For this morning, will run with the forecast of showers and thunderstorms making it to the Missouri River and the KC Metro, this will cause heat index values to only reach the upper 90s to near 100, but if current trends are correct, Harrisonville and south could see heat index values creep toward heat advisory criteria. For now, will continue with an SPS for heat as confidence remains low due to the chance for showers and thunderstorms this morning. For Thursday into the weekend, the region remains influenced by a positively tilted 500mb ridge with weak forcing, at times, for low shower and thunderstorm chances. Independence Day looks pretty typical of the Midwest, temperatures near 90, heat index values in the mid 90s, and it should be dry for the majority of the region, but there's some hints of a low chance of an isolated shower or thunderstorms. && .Aviation...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1109 PM CDT TUE JUN 30 2020 A line of showers and thunderstorms is expected to move from north to south through the area early Wednesday morning. Conditions are expected to deteriorate to MVFR conditions with primary impacts being gusty winds and heavy rain. Storms are expected to move out of the area a bit after sunrise Wednesday morning. VFR conditions are expected to return once storms pass. A wind shift is anticipated throughout the day Wednesday. Southeasterly winds slowly transition to northeasterly culminating near the end of the forecast period. There is some uncertainty in timing of this shift as it is not certain how the overnight storm system will influence the mesoscale pattern and kinematics. There is high confidence that the trend of diurnal cumulus lowering ceilings will continue as does the favorable conditions for low cloud development during the overnight hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...CDB/Pesel
Hazardous weather outlook, Jun 30, 4:02 AM CDT, 21 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 402 AM CDT Tue Jun 30 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 402 AM CDT Tue Jun 30 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight The main impacts today will be the heat and humidity. Temperatures will get into the low 90s with heat indices over our southern areas reaching up to near 105 degrees. Due to this a heat advisory has been issued for out far southwest counties. Isolated showers are possible over central MO this morning, but overall the are will remain dry. A line of storms are possible this evening into the overnight hours across NW Missouri. Strong winds and heavy rain will be possible with this feature. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat will be the main hazard through Thursday with heat indices reaching up to 110 degrees south of HWY 50 on Wednesday. The remnants of the line of storms overnight tonight will have a major impact on how warm northern Missouri can get. Off and on showers and thunderstorms are possible everyday this week, but the chances of severe weather are low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 1, 1:40 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
140 AM CDT Wed Jul 1 2020
MOZ001-010730-
Atchison MO-
140 AM CDT Wed Jul 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 230
AM CDT...
At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Malvern to 7 miles west of
Hamburg to near Cook. Movement was southeast at 25 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro, Watson and Phelps City.
This includes Interstate 29 between mile markers 105 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Missouri.
LAT...LON 4058 9577 4058 9526 4034 9545 4030 9560
4031 9566 4034 9562 4041 9566 4046 9564
4046 9568 4048 9570 4049 9568 4051 9569
4054 9565 4056 9568 4052 9571 4052 9575
4057 9577
TIME...MOT...LOC 0640Z 312DEG 24KT 4092 9554 4058 9579 4046 9618
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:40 AM CDT | Special Weather Statement | EAX | Atchison | 50 min |
| Jul 1, 2:39 AM CDT | Special Weather Statement | EAX | Atchison, Holt, Nodaway | 66 min |
| Jul 1, 3:25 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt | 35 min |
| Jul 1, 3:49 AM CDT | Special Weather Statement | EAX | Andrew, Gentry, Worth | 41 min |
| Jul 1, 3:54 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Holt, Platte | 51 min |
| Jul 1, 4:27 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clay, Clinton, DeKalb, Platte | 48 min |
| Jul 1, 5:01 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, DeKalb, Jackson, Lafayette and 2 more | 44 min |
| Jul 1, 5:22 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Cass, Clay, Jackson, Johnson and 3 more | 53 min |
| Jul 1, 5:29 AM CDT | Tornado Warning | EAX | Jackson | 16 min |
| Jul 1, 6:14 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Jackson, Johnson, Lafayette, Pettis | 61 min |
| Jul 1, 6:25 AM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 3 hr |
| Jul 1, 7:10 AM CDT | Special Weather Statement | EAX | Henry | 35 min |
| Jul 1, 2:53 PM CDT | Heat Advisory | EAX | Bates | 24 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.